Michigan, 2020

Flooding in Michigan, July 1 to 31, 2020

July 1 to 31, 2020 · NWS DTX · 3 events in 3 counties and zones

Lake St. Clair water level averaged around 64 inches above LWD throughout the month of July, which is 3 inches above the flood elevation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lake St. Clair water level averaged around 64 inches above LWD throughout the month of July, which is 3 inches above the flood elevation. Flooding was observed along the lakeshore areas along Lake St. Clair in Macomb, St. Clair, and Wayne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 30, 3:02 PM EST, 8 hours 58 minutes earlier.

Area forecast discussion, Jun 30, 3:02 PM EST, 8 hours 58 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
402 PM EDT Tue Jun 30 2020

.DISCUSSION...

Longwave pattern holding firm yet another day with deep troughing
over the west coast and a cutoff low over New England. A ridge
extending up through the Plains, Western Great Lakes and into
Ontario with surface high pressure centered over eastern Ontario
will continue to provide favorable weather locally through mid week
as the humid and unstable air is locked up to our SE. Some enhanced
moisture is advancing west along southern Ontario/Quebec around the
cutoff low and is providing enough fuel to spark a few showers along
the lake breezes over those areas. The surface high will drift
southward centering itself over the Great Lakes on Wednesday. This
will keep the easterly flow over the region keeping temps somewhat
muted in relation to what will happen later in the week. One thing
to watch out for Wednesday will be any shower activity that tries to
drift westward along the lake breezes near Lake St Clair again.
There are some hires models now showing some development nearing
the area in the afternoon.

The story for the remainder of the forecast will be hot and dry. The
cutoff low over New England weakens and gets picked up by a trough
dropping through eastern Canada allowing the ridge over the Plains
to strengthen with 588dam heights becoming sustained over the Great
Lakes through Saturday. Pattern flattens out heading into the new
week but the jet is displaced well to the north keeping us on the
warm side. Guidance has high temps in the 90s from Thursday through
the end of the forecast. Airmass will be on the drier side which
will help keep humidity down through much of the forecast though.
The one thing we'll need to keep an eye on moving forward will be
the position/location of the ridge by the end of the weekend which
could lead to periodic chances for ridge running convective systems
to reach the area.

&&

.MARINE...

Dry conditions will persist as high pressure sits over the Great
Lakes region. Light winds are expected over most marine areas,
although northeasterly flow around the high will produce localized
gusts around 15 knots across Saginaw Bay this evening. These
favorable conditions are expected to continue into the end of the
week.

&&

.PREV DISCUSSION...
Issued at 111 PM EDT Tue Jun 30 2020

AVIATION...

Mostly clear skies and light winds (easterly) to persist over the
TAF period as surface ridge remains in place over the Central Great
Lakes. Some modest moisture looks to advect in from the east tonight
into tomorrow. Thus, should see a touch better diurnal cu coverage
(SCT 5-7 kft) tomorrow afternoon.

DTW THRESHOLD PROBABILITIES...

* None

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRK
MARINE.......MV
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 30, 2:32 AM EST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
332 AM EDT Tue Jun 30 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010745-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
332 AM EDT Tue Jun 30 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010745-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
332 AM EDT Tue Jun 30 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wayne

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Wayne County, 1.56 mi N of Grosse Pt Farms to 1.65 mi SSE of Forest Lawn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.423, -82.880

Flood, St. Clair

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
St. Clair County, 0.76 mi NW of Anchorville to 8.3 mi SSE of Roberts Lndg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.688, -82.691

Flood, Macomb

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Macomb County, 1.9 mi S of St Clair Shrs to 2.94 mi ENE of Roseville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.453, -82.870

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907998, 907999, 908000.